Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 77, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 13, 2011, 7:14 PM EDT for Aiken County, Lexington County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2011, 7:14 PM EDT (23:14 UTC)
- Expired
- May 13, 2011, 8:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Lexington County, SC
The radar
The Columbia radar (KCAE), 25 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 7:30 PM EDT | TSTM WND DMG | 8 Se Batesburg, SC | TREES DOWN AND ACROSS QUATTLEBAUM ROAD NEAR INTERSTATE 20. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1131 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
271 WUUS52 KCAE 132314 SVRCAE SCC003-063-140015- /O.NEW.KCAE.SV.W.0077.110513T2314Z-110514T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 714 PM EDT FRI MAY 13 2011 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA NORTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 815 PM EDT * AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES SOUTHWEST OF RED BANK...OR 9 MILES SOUTH OF BATESBURG...AND MOVING NORTHEAST AT 20 MPH. * SOME COMMUNITIES IN THE WARNING AREA INCLUDE SOUTH CONGAREE...RED BANK AND LEXINGTON PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2. && LAT...LON 3406 8127 3384 8107 3361 8156 3376 8168 TIME...MOT...LOC 2314Z 245DEG 16KT 3379 8147 $$ LM
1 follow-up statement
121 WWUS52 KCAE 132350 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 750 PM EDT FRI MAY 13 2011 SCC003-063-140015- /O.CON.KCAE.SV.W.0077.000000T0000Z-110514T0015Z/ LEXINGTON SC-AIKEN SC- 750 PM EDT FRI MAY 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR AIKEN AND LEXINGTON COUNTIES... AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RED BANK...MOVING NORTHEAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEXINGTON AND SOUTH CONGAREE REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. LAT...LON 3369 8140 3380 8163 3406 8127 3384 8107 TIME...MOT...LOC 2350Z 227DEG 17KT 3393 8127 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:45 PM EDT, 29 minutes earlier.
Area forecast discussion, May 13, 6:45 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 645 PM EDT FRI MAY 13 2011 .SYNOPSIS... AN UPPER-LEVEL RIDGE OVER THE AREA WILL SHIFT OFF THE COAST TONIGHT AS A STRONG UPPER-LEVEL TROUGH APPROACHES FROM THE WEST TONIGHT INTO SATURDAY...INCREASING THE CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST. A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY NIGHT. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... UPDATE AS OF 645 PM...SEVERE THUNDERSTORM WATCH ISSUED FOR THE EXTREME NORTHERN COUNTIES CONTINUES UNTO 11 PM EDT THIS EVENING. CONVECTION NOW DEVELOPING OVER THE CSRA AND MOVING INTO THE CENTRAL SC MIDLANDS. HAVE ADJUSTED POPS A BIT FOR THE NEXT SEVERAL HOURS. PREVIOUS DISCUSSION...LOW PRESSURE MOVING WILL CONTINUE MOVING TOWARD THE FORECAST AREA FROM THE MID MS VALLEY OVERNIGHT AS THE UPPER LEVEL RIDGE AXIS FINALLY BREAKS DOWN AND PUSHES OFFSHORE. MODEL CONSISTENCY DURING THIS TIME FRAME HAS BEEN LESS THAN DESIRABLE RESULTING IN LOW CONFIDENCE. INSTABILITY WILL BE INCREASING OVERNIGHT...ESPECIALLY TOWARD DAYBREAK IN THE CSRA...AS THE UPPER LEVEL TROUGH SWINGS TOWARD THE AREA AND BEGINS TO SHIFT FROM POSITIVE TO NEGATIVE TILT. EXPECT THE CHANCES OF SHOWERS AND THUNDERSTORMS TO INCREASE NEAR DAYBREAK...HOWEVER DO NOT EXPECT ANYTHING HIGHER THAN CHANCE POPS THROUGH DAYBREAK. CLOUDS WILL BE PLENTIFUL OVERNIGHT WITH TEMPERATURES FOR MOST LOCATIONS EXPECTED IN THE MID 60S. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... UPPER LOW APPROACHING FROM TENNESSEE/KENTUCKY SATURDAY. MODELS SHOW A SERIES OF SHORT WAVES MOVING OVER THE AREA DURING THE DAY...ONE IN THE MORNING AND ANOTHER ONE IN THE AFTERNOON OR EVENING. INSTABILITY EXPECTED TO BE MODERATE. 850MB MOISTURE FLUX HOWEVER LOOKS WEAK HOWEVER AND PRECIPITABLE WATER VALUES LOW...SO MOISTURE MAY BE LIMITED. BUT WITH CONTINUED COOLING ALOFT ASSOCIATED WITH THE UPPER LOW AND CONVERGENCE INTO A SURFACE TROUGH...EXPECT AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY AND SATURDAY EVENING AHEAD OF COLD FRONT. SLIGHT RISK IS OUTLOOKED BY SPC FOR SATURDAY WITH CONTINUED POTENTIAL FOR STORMS TO PRODUCE DAMAGING WINDS AND HAIL. FRONT MOVING THROUGH DURING THE EVENING SO REDUCED POPS TO BELOW 15 PERCENT BY MIDNIGHT AS FRONT PUSHES EAST OF THE MIDLANDS. THE NAM AND GFS INDICATE CONTINUED TROUGHING SUNDAY BUT A WESTERLY LOW- LEVEL FLOW BRINGS DRYING. THE LATEST GUIDANCE INDICATES UPPER LOW WILL REMAIN NORTHWEST OF THE REGION THROUGH SUNDAY...REDUCING THREAT FOR SHOWERS SO REMOVED POPS SUNDAY/SUNDAY NIGHT. MOS COOL BIAS NOTED WITH OVERNIGHT LOWS CAE REGION OTHERWISE USED A MOS CONSENSUS FOR TEMPERATURES. && .LONG TERM /MONDAY THROUGH FRIDAY/... THE UPPER LOW NEAR THE REGION SHOULD BRING A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS WITH BELOW NORMAL TEMPERATURES (ABOUT 10 DEGREES) THROUGH WEDNESDAY. THE GFS SHOWS THE LOW SHIFTING FARTHER NORTH SUPPORTING LOW POPS FOR REST OF THE PERIOD. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... VFR CONDITIONS FOR MUCH OF THE PERIOD...WITH MVFR/IFR IN EARLY MORNING FOG AND STRATUS AGAIN POSSIBLE. SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE AREA WITH MOST OF THE ACTIVITY FROM WEST OF AGS TO SOUTHEAST OF OGB. AS SUCH HAVE UPDATED AGS/DNL/OGB TAFS TO INCLUDE CB AND VCTS THROUGH 14/02Z AS ACTIVITY SHOULD DIMINISH WITH SUNSET. EXPECT COVERAGE OF THUNDERSTORMS TO REMAIN LIMITED SO HAVE NOT INCLUDED THUNDER AT ANY TAF SITES ATTM. NEXT CONCERN WILL ARRIVE AROUND DAYBREAK AS AN UPPER LEVEL TROUGH SWINGS INTO THE AREA INCREASING THE CHANCES OF SHOWERS AND THUNDERSTORMS. HAVE KEPT ANY MENTION OF CB OR THUNDER OUT OF THE TAFS ATTM AS MODEL CONSISTENCY HAS BEEN LOW FOR THAT TIME PERIOD. EXTENDED AVIATION OUTLOOK...SOME EARLY MORNING MVFR FOG/STRATUS AS WELL AS AFTERNOON/EVENING CONVECTION POSSIBLE THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 13, 6:04 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 604 PM EDT FRI MAY 13 2011 GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-142215- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY- FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN- SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 604 PM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE AREA TONIGHT. THIS WILL CREATE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS AGAIN SATURDAY AS THE UPPER LEVEL SYSTEM CROSSES THE REGION. HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ015-016-142215- LANCASTER-CHESTERFIELD- 604 PM EDT FRI MAY 13 2011 ...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE AREA TONIGHT. THIS WILL CREATE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS AGAIN SATURDAY AS THE UPPER LEVEL SYSTEM CROSSES THE REGION. HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 13, 6:52 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 652 PM EDT FRI MAY 13 2011 SCZ027-028-037-132345- CALHOUN-LEXINGTON-RICHLAND- 652 PM EDT FRI MAY 13 2011 ...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN...RICHLAND AND SUMTER COUNTIES... AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF GASTON...OR 14 MILES SOUTH OF CAYCE...MOVING NORTHEAST AT 20 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
Local storm report, May 13, 7:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
713 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND DMG AIKEN 33.54N 81.73W
05/13/2011 AIKEN SC LAW ENFORCEMENT
TREES DOWN IN ROADWAY AND ON POWERLINES NEAR THE
INTERSECTION OF TROLLEY LINE ROAD AND VAUCLUSE ROAD IN
AIKEN.
&&
MJPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 6:25 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Saluda | 50 min |
| May 13, 7:29 PM EDT | Special Weather Statement | CAE | Lexington | 61 min |
| May 13, 7:46 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 59 min |
| May 13, 7:51 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.